Alert archive / Montana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 1, 1998, 4:20 PM MDT for Park County, Sweet Grass County, Montana. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1998, 4:20 PM MDT (22:20 UTC)
- Expired
- Jul 1, 1998, 5:20 PM MDT
- In force
- 60 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Park County, MT, Sweet Grass County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:40 PM MDT | Hail 1.25 | Mc Leod, MT | A coop observer reported half dollar sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 012220 RRA SVRBIL MTC067-097-012320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 420 PM MDT WED JUL 1 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PARK COUNTY IN SOUTH CENTRAL MONTANA SWEET GRASS COUNTY IN SOUTH CENTRAL MONTANA * UNTIL 520 PM MDT * AT 420 PM MDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF LIVINGSTON... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ACROSS RURAL AREAS AND PASS SOUTH OF MCLEOD BY 450 PM MDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DIAZ/RASCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:10 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 2:10 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 210 PM MDT WED JUL 01 1998 PERSISTENCE MAY BE THE NAME OF THE GAME TO PLAY IN THIS INSTANCE. ETA IS NOT AVAILABLE AT TIME OF DISCUSSION. BOTH THE NGM AND AVN MODELS INDICATE SOUTHWEST FLOW TO CONTINUE OVER THE COUNTY WARNING AREA THIS COMING SET. TIMINING OF THE IMPULSES RIDING THROUGH THE FLOW IS DIFFICULT. THUS...BROAD BRUSHING IS PROBABLY THE BEST WAY TO HANDLE THE SITUATION. PRECIPITATION INITIALIZATION APPEARS TO FAVOR THE AVN THIS TIME. SOME OVERDOING IS WITH THE NGM FOR PRECIPITATION AS WELL AS FOR CLOUD COVER. PRECIPITABLE WATER VALUES HAVE INCREASED SOME DURING THE LAST DAY OR SO. WITH LIGHT WINDS ALOFT MENTIONING LOCALLY HEAVY RAINS TONIGHT APPEARS REASONABLE. STORM PREDICTION CENTER ALSO HAS THE COUNTY WARNING AREA IN A RISK OF SEVERE THUNDERSTORMS. BELIEVE THAT LARGE HAIL TO BE THE MAIN THREAT THAT WAY. WILL MENTION THAT POSSIBILITY FOR THIS EVENING. BOTH MODELS DO INDICATE SOME COOLING FOR FRIDAY WITH THE LOWERING OF THICKNESS VALUES. WILL BE SOMEWHAT CONSERVATIVE THAT WAY FOR FRIDAY'S HIGHS. BIL BB 059/086 060/082 060 525333 LVM .. 054/081 056/079 ... 525333 HDN .. 056/087 058/085 525333 MLS .. 061/087 063/081 ... 525443 4BQ .. 059/086 060/082 ... 525443 BHK .. 057/084 058/080 ... 525443 SHR BB 056/084 057/081 056 524333
In the hours before
Local storm report, Jul 1, 2:10 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT WED JUL 1 1998
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM TWODOT MT 1.00 INCH HAIL
06/30/98 WHEATLAND
0925 PM 20 MI SE OF HARLOWTON MT HIGH BASED FUNNEL CLOUD
06/30/98 WHEATLAND HIGH BASED FUNNEL CLOUD
SPOTTED AT 905 PM OVER SE
CORNER OF WHEATLAND COUNTY
ENDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:26 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 59 min |
| Jun 30, 8:49 PM MDT | Tornado Warning | BYZ | Wheatland | 36 min |
| Jun 30, 9:14 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass | 61 min |
| Jul 1, 5:13 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 62 min |
| Jul 1, 5:42 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 63 min |
| Jul 1, 5:52 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.